Alabama, 2005

Lightning Strike in Alabama, March 31, 2005

March 31, 2005 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 3:30 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005

.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA.  SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD.  VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON.  SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA.  CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA.  UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY.  STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT.  FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY.  WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS.  SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES.  PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS.  THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST.  DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY.  PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING.  SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION.  GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED.  SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY.  THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY.  SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  74  61  69 /  60  50  50  70
ANNISTON    60  74  61  70 /  60  60  50  80
BIRMINGHAM  63  74  63  69 /  60  50  70  60
TUSCALOOSA  63  75  64  70 /  60  50  70  60
CALERA      63  75  64  71 /  60  50  70  70
AUBURN      60  77  61  74 /  50  70  50  80
MONTGOMERY  63  77  64  76 /  60  60  50  80
TROY        60  77  64  77 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/92

In the hours before

Special weather statement, Mar 30, 11:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST WED MAR 30 2005

ALZ020-310600-
CHEROKEE-
1132 PM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
MIDNIGHT CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BLANCHE...MOVING NORTHEAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLANCHE THROUGH
MIDNIGHT CST.
Local storm report, Mar 30, 11:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             SHORTER                 32.40N 85.94W
03/30/2005  1.75 INCH        MACON              AL   LAW ENFORCEMENT

            TROOPER REPORTS GOLFBALL SIZE HAIL AND ZERO VISIBILITY AT
            1-85 IN SHORTER

&&

81/JD
Special weather statement, Mar 30, 11:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CST WED MAR 30 2005

ALZ022-030>032-039-310700-
1154 PM CST WED MAR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 107...

GREENE            HALE              MARENGO           PICKENS
SUMTER

ALZ023-310700-
1154 PM CST WED MAR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 107 UNTIL 1 AM...

TUSCALOOSA
Special weather statement, Mar 31, 12:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CST THU MAR 31 2005

ALZ037-310715-
TALLAPOOSA-
1242 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
115 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1240 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF BARNESVILLE...MOVING NORTHEAST AT
55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BARNESVILLE AND CAMP
HILL THROUGH 115 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 31, 1:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 AM CST THU MAR 31 2005

ALZ012-310815-
LAMAR-
131 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 215 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF BEAVERTON TO 6 MILES WEST
OF MOLLOY...MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SULLIGENT...MOLLOY...DETROIT...KENNEDY...VERNON...BEAVERTON AND
MANSFIELD THROUGH 215 AM CST.
Special weather statement, Mar 31, 1:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 AM CST THU MAR 31 2005

ALZ031-310845-
GREENE-
156 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 245 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF BOLIGEE...MOVING NORTHEAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BOLIGEE...CLINTON...
EUTAW...UNION...MANTUA AND KNOXVILLE THROUGH 245 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
March 31, 2:00 AM CST to 4:00 AM CST
Where
Tuscaloosa County, Countywide
Property damage
$65,000
Reported by
EMERGENCY MANAGER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

At least three homes were struck by lightning and suffered varying degrees of damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445450.